Alert archive / Kansas / Flash Flood Warnings in 1998
Flash Flood Warning 14, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Oct 4, 1998, 10:06 PM CDT for Chautauqua County, Montgomery County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 4, 1998, 10:06 PM CDT (03:06 UTC)
- Expired
- Oct 5, 1998, 2:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Chautauqua County, KS, Montgomery County, KS
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1811 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 918 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 352 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 19.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 050309
FFWICT
KSC019-099-125-050700-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1006 PM CDT SUN OCT 4 1998
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS
LABETTE COUNTY IN SOUTHEAST KANSAS
MONTGOMERY COUNTY IN SOUTHEAST KANSAS
* UNTIL 200 AM CDT
* AT 1003 PM CDT LAW ENFORCEMENT OFFICIALS IN MONTGOMERY COUNTY
REPORTED NUMEROUS ROADS UNDER WATER AND SEVERAL CARS STRANDED
IN AND AROUND INDEPENDENCE. A TRAINED WEATHER SPOTTER 5 MILES
SOUTH OF CHERRYVALE...OR 15 MILES NORTHEAST OF COFFEYVILLE RECORDED
4.47 INCHES OF RAIN IN ONE AND ONE HALF HOURS.
* OTHER LOCATIONS AFFECTED TYRO...HAVANA...DEARING...ELK CITY...
CHERRYVALE...LIBERTY...INDEPEDENCE...CANEY...CHETOPA...PARSONS
AIRPORT...PARSONS...ALTAMONT...MOUND VALLEY...OSWEGO...EDNA...
PERU...SEDAN...CEDAR VALE AND ELGIN
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
HYSELLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 3:29 PM CDT, 6 hours 37 minutes earlier.
Area forecast discussion, Oct 4, 3:29 PM CDT, 6 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 329 PM CDT SUN OCT 4 1998 MAIN CONCERN IN THE NEXT 18 HOURS IS TIMING OF FRONTAL/DRYLINE PASSAGE..POTENTIAL FOR SVR WX AND FLOODING IN SE/CEN KS. SECONDARY CONCERNS FROM 24-48 HRS ARE TEMPS/PCPN CHANCES. 18Z SFC MAP SHOWS MUCH OF CWA NOW UNDER WARM SECTOR WITH LAPS DATA INDICATING CAPES IN EXCESS OF 4000 J/KG. PROFILERS ALSO SHOWING INCREASING MID LVL WIND ADVECTING INTO THE AREA PROVIDING FOR AN IMPRESSIVE SHEAR PROFILER WITH HELICITIES RUNNING IN EXCESS OF 200 M/S^2. WITH DRYLINE PUSHING EAST INTO 70+ DEG DEWPOINT FEEL SVR POTENTIAL STILL EXISTS THIS AFTERNOON/EVENING DESPITE CLOUD COVER AND WILL CONTINUE SVR WORDING IN ZONE PACKAGE AND GO ABV GUIDANCE NUMBERS FOR POPS. WRN ZONES FLIRTING WITH WIND ADVISORY CRITERIA...BUT WITH PROFILERS SHOWING SLIGHTLY LIGHTER 85H WINDS ADVECTING NORTH INTO THE AREA WILL HOLD OFF FOR NOW. AS FOR FLOODING POTENTIAL IN SE/CEN KS...WITH STREAMS/RIVERS ALREADY NEAR BANKFUL OR SLIGHTLY IN FLOOD AND PRECIP WATER VALUES AROUND 1.5 INCHES ALONG WITH GOOD 850-700MB THICKNESS DIFLUENCE FEEL TSRA WILL TRAIN/BACKBUILD ACRS ERN PTNS OF CENTRAL KS AND SE KS. AS A RESULT WILL CARRY FFA TONIGHT IN CENTRAL KS...AND THROUGH MONDAY IN SE ZONES. LEANED TWD THE NGM/AVN SOLUTION THIS FCST PACKAGE AS ETA APPEARS TO PUSH DRYLINE TOO FAST THROUGH FCST AREA AND CUTS OFF UPPER LOW TOO FAR EAST CONSIDERING THE ABUNDANCE OF UPPER ENERGY STILL ON THE WEST SIDE OF NEGATIVELY TILTED TROF. FOR MONDAY...WILL CONTINUE POPS IN SE KS WHERE ISENTROPIC LIFT CONTINUES AHD OF FRONT...MAINLY EARLY IN THE DAY. MEANWHILE...LATEST FCST LOOKS ON TRACK. ALSO...WILL DROP HIGH TEMPS DOWN A CATEGORY IN SC KS CONSIDERING AMOUNT OF CAA BEHIND SYSTEM. WITH DWPTS EXPECTED TO DROP WELL INTO 40S MONDAY NIGHT...POTENTIAL FOR TEMPS TO BOTTOM OUT EXISTS. HOWEVER WITH REGION STILL UNDER 85H CYCLONIC FLOW CONCERNED ABOUT THE AMOUNT OF CLOUDS INHIBITING RADIATIONAL COOLING. AS A RESULT WILL LEAN TWD WARMER FWC NUMBERS FOR LOWS MONDAY NIGHT. 85H THERMAL TROF REMAINS IN PLACE OVER FORECAST AREA TUESDAY...SO DESPITE SMALL SFC RIDGE OVER THE AREA WON/T WARM TEMPS UP MUCH MORE FROM MONDAY/S FCST HIGHS. AVN ROTATES NEXT SHORTWAVE THROUGH AREA TUESDAY NIGHT...BUT BEST WAA/OVERRUNNING LOOKS TO BE ACRS SE KS SO WILL LIMIT POPS TO THIS REGION. THANKS TO TOP/SGF FOR COORD. FCSTID = 12 ICT 56 66 49 65 / 80 10 5 5 HUT 54 66 47 65 / 80 10 5 5 EWK 56 66 49 65 / 80 10 5 5 EQA 57 66 49 65 / 80 10 5 5 WLD 56 66 49 65 / 80 10 5 5 RSL 50 62 42 63 / 60 10 5 5 GBD 50 62 42 63 / 60 10 5 5 SLN 54 64 45 64 / 80 20 5 5 MPR 54 64 45 64 / 80 20 5 5 CFV 66 70 51 66 / 80 30 10 10 CNU 66 70 51 66 / 80 30 10 10 K88 66 70 51 66 / 80 30 10 10 .ICT...FLOOD WATCH UNTIL 700 AM CDT FOR ZONES KSZ049...KSZ051>053...KSZ070>072...KSZ094>096...KSZ098>100. HYSELL
In the hours before
Special weather statement, Oct 4, 6:40 PM CDT, 3 hours 26 minutes before
KSZ032-033-047-048-050-042345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 640 PM CDT SUN OCT 4 1998 ...TORNADO WATCH 860 HAS BEEN CANCELED FOR PARTS OF CENTRAL KANSAS... THE THREAT OF SEVERE WEATHER HAS PASSED FOR PARTS OF CENTRAL KANSAS THEREFORE TORNADO WATCH 860 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... BARTON ELLSWORTH LINCOLN RICE RUSSELL STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. NOONAN
Special weather statement, Oct 4, 6:40 PM CDT, 3 hours 26 minutes before
KSZ032-033-047-048-050-042345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 640 PM CDT SUN OCT 4 1998 ...TORNADO WATCH 860 HAS BEEN CANCELED FOR PARTS OF CENTRAL KANSAS... THE THREAT OF SEVERE WEATHER HAS PASSED FOR PARTS OF CENTRAL KANSAS THEREFORE TORNADO WATCH 860 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... BARTON ELLSWORTH LINCOLN RICE RUSSELL STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS. NOONAN
Special weather statement, Oct 4, 8:28 PM CDT, 1 hour 38 minutes before
050200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 828 PM CDT SUN OCT 4 1998 THE NATIONAL WEATHER SERVICE IN WICHITA HAS DEACTIVATED OUR SKYWARN SPOTTER NETWORK.
Special weather statement, Oct 4, 8:40 PM CDT, 1 hour 26 minutes before
KSZ049-051>053-067-068-082-083-091-050145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 840 PM CDT SUN OCT 4 1998 ...TORNADO WATCH 860 HAS BEEN CANCELED FOR CENTRAL AND PARTS OF SOUTH CENTRAL KANSAS... TORNADO WATCH 860 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN CENTRAL AND SOUTH CENTRAL KANSAS... SALINE MCPHERSON MARION CHASE RENO HARVEY KINGMAN SEDGWICK HARPER SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE IN THESE COUNTIES THIS EVENING...HOWEVER AT THIS TIME...IT APPEARS THE THREAT OF SEVERE WEATHER HAS DIMINISHED. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS. NOONAN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 7:19 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 41 min |
| Oct 4, 7:25 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery, Wilson | 50 min |
| Oct 4, 8:03 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 57 min |
| Oct 4, 9:03 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 57 min |
| Oct 4, 9:56 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 49 min |
| Oct 4, 10:06 PM CDT | Flash Flood Warning | ICT | Labette | 4 hr |
| Oct 4, 10:20 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 40 min |
| Oct 5, 2:14 AM CDT | Flash Flood Warning | ICT | Labette | 4 hr |
| Oct 5, 6:24 AM CDT | Flash Flood Warning | ICT | Labette | 3 hr |
| Oct 5, 9:37 AM CDT | Flash Flood Warning | ICT | Labette | 2 hr |
Nearby
Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.